Codeine Abuse

Codeine_acet1.jpg

Codeine abuse often comes either as the result of a legitimate medical condition or because someone has access to the drug and decides to experiment. As a prescription drug, codeine containing products are used to treat mild to moderate pain. It is also found in cough syrups because of an antitussive effect. There is currently no illegal manufacture of the drug (unlike meth or cocaine) so codeine abuse can only happen when someone has a supply through regular medical channels.

As a pain reliever, codeine is found in Tylenol products numbered 2 through 4 with the higher number having more codeine. These are popularly dispensed in emergency rooms and for dental procedures. The reason codeine is used is because it is less addictive than the more powerful narcotics. This doesn’t mean codeine isn’t addictive, just that it is rated less so than, for instance, Oxycontin. If a patient increases their dose beyond what a doctor prescribes or takes the drug to get the euphoria (good feeling) instead of just for the pain relief, then that patient is on the path to codeine abuse.

In combination with alcohol (a very dangerous activity), codeine’s effects are enhanced. Codeine abuse can occur in this way like other narcotics. This use is more common with those who get the drug by either stealing it from a legitimate user or by buying it from a dealer. In some states, codeine containing cough syrup can be purchased without a prescription – another source for someone who is abusing it.

The dangers from codeine abuse come in a few different areas. The first is the risk of tolerance and addiction emerging. This usually means taking the drug in ever higher doses over a long period. Tolerance develops and physical withdrawal occurs if when the person tries to stop. There are also acute dangers. Like other narcotics, an overdose of codeine causes respiratory slowing, coma and even death. When taken with alcohol, this can happen at even lower doses.

Another, hidden danger has to do with how codeine is taken. Since pain pills contain Tylenol as well as codeine, abusers may actually overdose on the acetaminophen before the codeine abuse. Acetaminophen causes liver damage and can be fatal when abusers take too many pain pills for the codeine’s effects without recognizing the dangers of the Tylenol in the products.

Related Articles

disclaimer

Call now for immediate help: (844) 630-4673